Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 26, NWS Salt Lake City, UT

August 8, 20208 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 8, 2020, 2:29 PM MDT for 8 counties in Utah. It took effect at Aug 9, 2020, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2020, 2:29 PM MDT (20:29 UTC)
In effect from
Aug 9, 2020, 12:00 PM MDT
Expired
Aug 10, 2020, 9:00 PM MDT
In force
33 hr
Issued by
NWS Salt Lake City, UT

Counties Cache County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 84 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3828 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS85 KSLC 082029
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
229 PM MDT Sat Aug 8 2020

UTZ479-090600-
/O.NEW.KSLC.FW.W.0026.200809T1800Z-200810T0200Z/
Wasatch Mountains-
229 PM MDT Sat Aug 8 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM MDT Sunday.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
6 follow-up statements
361 
WWUS85 KSLC 090420
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1020 PM MDT Sat Aug 8 2020

UTZ479-091100-
/O.CON.KSLC.FW.W.0026.200809T1800Z-200810T0200Z/
Wasatch Mountains-
1020 PM MDT Sat Aug 8 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
479...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
480 
WWUS85 KSLC 090903
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
303 AM MDT Sun Aug 9 2020

UTZ479-092200-
/O.CON.KSLC.FW.W.0026.200809T1800Z-200810T0200Z/
Wasatch Mountains-
303 AM MDT Sun Aug 9 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 479...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
110 
WWUS85 KSLC 092037
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
237 PM MDT Sun Aug 9 2020

UTZ479-100600-
/O.EXT.KSLC.FW.W.0026.000000T0000Z-200811T0300Z/
Wasatch Mountains-
237 PM MDT Sun Aug 9 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT MONDAY FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
270 
WWUS85 KSLC 100418
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1018 PM MDT Sun Aug 9 2020

UTZ479-101100-
/O.CON.KSLC.FW.W.0026.000000T0000Z-200811T0300Z/
Wasatch Mountains-
1018 PM MDT Sun Aug 9 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
042 
WWUS85 KSLC 100921
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
321 AM MDT Mon Aug 10 2020

UTZ479-102215-
/O.CON.KSLC.FW.W.0026.000000T0000Z-200811T0300Z/
Wasatch Mountains-
321 AM MDT Mon Aug 10 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ495-496-498-102215-
/O.NEW.KSLC.FW.A.0015.200811T1800Z-200812T0300Z/
Color Country West Desert-Color Country Mountains-Grand Staircase-
321 AM MDT Mon Aug 10 2020

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 495...496 AND 498...

The National Weather Service in Salt Lake City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Tuesday afternoon through Tuesday evening.

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert...Fire Weather Zone 496 Color Country Mountains and 
  Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Critical fire weather conditions are possible. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
781 
WWUS85 KSLC 102014
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
214 PM MDT Mon Aug 10 2020

UTZ495-496-498-111200-
/O.UPG.KSLC.FW.A.0015.200811T1800Z-200812T0300Z/
/O.NEW.KSLC.FW.W.0027.200811T1800Z-200812T0300Z/
Color Country West Desert-Color Country Mountains-Grand Staircase-
214 PM MDT Mon Aug 10 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 495...
496 AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Tuesday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert...Fire Weather Zone 496 Color Country Mountains and 
  Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Critical fire weather conditions are possible. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ479-110300-
/O.CON.KSLC.FW.W.0026.000000T0000Z-200811T0300Z/
Wasatch Mountains-
214 PM MDT Mon Aug 10 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 8, 10:28 AM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 8, 10:28 AM MDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1028 AM MDT Sat Aug 8 2020

.SYNOPSIS...High pressure will maintain a dry pattern with
seasonal temperatures across the region.

&&

.DISCUSSION...Another typical August day across Utah, with little
support for the development of a monsoon pattern in sight. It will
continue to stay dry through the next several days.

Broad ridging remains in place across the southern Plains and
Desert Southwest with an active northern stream across the
northern tier states of the West. Very dry southwest flow remains
across Utah in response to the location of the longwave trough.

Expect another day with temperatures largely near normal across
Utah.

Updated sky grids a bit to better match current conditions near
the Utah/Idaho border. Otherwise, current forecast is on track and
no additional updates are anticipated.

&&

.AVIATION...Operational weather concerns are expected to remain
minimal at the KSLC terminal through the valid TAF period.
Southeasterly winds currently in place are expected to switch to the
northwest between 19-20z. VFR conditions will be maintained.

&&

.FIRE WEATHER...A generally light southwesterly flow aloft will
remain in place through much of the next week, turning westerly
across northern Utah at times. This will maintain a dry airmass
over the area, with a few high-based showers producing little to
no measurable rain, although brief gusty microburst winds will be
possible even with weak showers. Isolated sites across the Wasatch
Range may see critical fire weather conditions due to gusty winds
and low humidities this afternoon and again tomorrow afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...Fire Weather Watch from Sunday afternoon to Sunday evening
     for WYZ277.

&&

Kruse/Merrill/Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.